Retinal tears and detachments are common in PVD and VH patients

August 22, 2011

Rate of retinal tears (RT) and detachments are higher in patients with an acute posterior vitreous detachment (PVD) and vitreous haemorrhage (VH) patients taking anticoagulants.

Rate of retinal tears (RT) and detachments are higher in patients with an acute posterior vitreous detachment (PVD) and vitreous haemorrhage (VH) patients taking anticoagulants, according to an investigation published in Eye.

Dr A. El-Sanjouri et al., Cincinnati Eye Institute, Cincinnati, Ohio, USA, studied 260 eyes of 260 patients presenting with an acute PVD and VH. All participants were divided into either those taking systemic anticoagulants and those not taking anticoagulants. Patients were examined for evidence of an RT and retinal detachment (RD). Out of the whole cohort, 137 took anticoagulants (Group 1) and 123 were not taking anticoagulants (Group 2).

In group 1 it was found that 46% of patients had an RT, compared to 72% in group 2. RDs were found in 23% of group 1 patients and 37% in group 2.

PVD and VH patients using anticoagulants experienced a higher rate of RTs and RDs than those who didn't take anticoagulants. The study suggests anticoagulation status could be a significant factor to consider for the occurrence of an RT or RD.